MAUDE Adverse Event Report: ABBOTT MEDICAL AMPLATZER PICCOLO; OCCLUDER, PATENT DUCTUS, ARTERIOSUS

ABBOTT MEDICAL AMPLATZER PICCOLO; OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Model Number OCCLUDER
Medical Device Problem Codes Migration or Expulsion of Device (1395); Improper or Incorrect Procedure or Method (2017); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Obstruction/Occlusion (2422); Insufficient Information (4580)
Date of Event 04/11/2023
Type of Reportable Event Death
Additional Manufacturer Narrative
Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Event or Problem Description
It was reported that on (b)(6) 2023, a 5 mm x 4 mm amplatzer piccolo occluder was chosen for implant for a 1 month old, 1.3 kg patient with the following patent ductus arteriosus (pda) dimensions: minimal diameter 3mm, diameter at aortic ampulla 3.8-4.0mm, and length of 12mm.The delivery sheath was a 4f amplatzer torqvue lp catheter.The pda closure was performed from the left internal jugular due to interrupted inferior vena cava access.The 5/4 piccolo occluder was placed in an intraductal position.On transthoracic echocardiogram, the aorta and left pulmonary artery were unobstructed.On (b)(6) 2023, it was reported that the reported that the device had migrated to the aorta.The patient expired.
 
Additional Manufacturer Narrative
An event of device migration to aorta and patient death was reported.It was also reported that there was difficulty implanting the device.Information from field indicated that the cause of death was noted as reduced systemic flow in aorta.A returned device assessment could not be performed as the device remains implanted and was not returned for analysis.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed and the product met all specifications.Based on the information received, the cause of the reported incident could potentially be related to the user not following the recommended sizing chart provided in the ifu.There is no indication of a product quality issue with respect to labeling design or manufacturing of the device.Please note that per the sizing table in the instructions for use, sizing chart t3, the recommended size devices for patient is (b)(4) amplatzer piccolo occluder.H6 health effect - clinical code: code 4580 removed.H6 medical device problem code: code 2993 removed.
 
Event or Problem Description
It was reported that on (b)(6) 2023, a 5 mm x 4 mm amplatzer piccolo occluder was chosen for implant for a 1 month old, 1.3 kg patient with the following patent ductus arteriosus (pda) dimensions: minimal diameter 3mm, diameter at aortic ampulla 3.8-4.0mm, and length of 12mm.The delivery sheath was a 4f amplatzer torqvue lp catheter.The pda closure was performed from the left internal jugular due to interrupted inferior vena cava access.The 5/4 piccolo occluder was placed in an intraductal position.On transthoracic echocardiogram, the aorta and left pulmonary artery were unobstructed.On (b)(6) 2023, it was reported that the reported that the device had migrated to the aorta.The patient expired.Subsequent to the previously filed report, additional information was received that it was noted that there was difficulty implanting the device.The cause of death was noted as reduced systemic flow in aorta.

Brand Name
AMPLATZER PICCOLO
Common Device Name
OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ABBOTT MEDICAL REG# 2135147
5050 nathan ln n
plymouth MN 55442
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key16920363
Report Number2135147-2023-02085
Device Sequence Number6841502
Product Code MAE
UDI-Device Identifier05415067031044
UDI-Public05415067031044
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
P020024
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/13/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberOCCLUDER
Device Catalogue Number9-PDAP-05-04-L
Device Lot Number8782179
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 04/14/2023
Supplement Date Received by Manufacturer05/30/2023
Initial Report FDA Received Date05/12/2023
Supplement Report FDA Received Date06/13/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/30/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Death;
Patient Age1 MO
Patient SexFemale
Patient Weight1 KG